Kansas, 2021

Hail and Damaging Winds in Kansas, July 18, 2021

July 18, 2021 · NWS DDC · 9 events in 4 counties and zones

An area of weakening convection across northern portions of Kansas produced an outflow boundary to that became the focus for additional thunderstorm development. Hot and humid conditions prolonged surge southward coupled with ample lapse rates and CAPE values over 2000 J/kg resulting in damaging winds for this area of the CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An area of weakening convection across northern portions of Kansas produced an outflow boundary to that became the focus for additional thunderstorm development. Hot and humid conditions prolonged surge southward coupled with ample lapse rates and CAPE values over 2000 J/kg resulting in damaging winds for this area of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 18, 11:09 AM CST, 11 minutes earlier.

Area forecast discussion, Jul 18, 11:09 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1209 PM CDT Sun Jul 18 2021

...Updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 1240 AM CDT Sun Jul 18 2021

Storms will be possible today as an upper level shortwave and fgen
band moves from Nebraska into Kansas. What is still up in the air
is that the CAM models aren't latching on to an area of convection
as some are taking the morning fgen band from Nebraska and moving
through the I-70 corridor to our eastern counties through the
afternoon while other models are hinting at the western band in
northwest Kansas and moving to the south in the afternoon and
evening affecting areas west of Garden City. Latest HRRR has been
trending away from morning eastern convection and going more with
the afternoon western convection. The latest SPC risk basically
paints the CWA with a marginal risk. Overall moisture should be
good for any storm development with CAPE values over 2000 in the
afternoon. Shear will be more on the weaker side but still around
30 kts. Hence some gusty winds and hail will be the main threats
with some brief heavy rainfall. Highs will be in the upper 80s to
lower 90s.

Tonight any storms that do develop should quickly move to the
south and be out of the area around sunset. There are hints in the
models another 700 mb fgen band will move into central Kansas by
sunrise which could develop some isolated storms for areas east of
Dodge City.  Lows will fall into the mid 60s.

.LONG TERM...(Monday through Saturday)
Issued at 133 AM CDT Sun Jul 18 2021

Isolated to scattered storms could continue through the day on
Monday as 700 mb shortwaves continue to move in from the north.
With east winds the temperatures should be slightly cooler with
highs in the upper 80s.

Overall for the rest of the week the upper level ridge in the
Rockies should start to move eastward and we should dry out with
temperatures steadily warming through the week. By Thursday and
Friday we will see highs in the upper 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1206 PM CDT Sun Jul 18 2021

A few thunderstorms will be possible across the HYS and DDC
terminals this afternoon bringing periods of MVFR conditions.
Otherwise expect VFR conditions and partly cloudy skies. Winds
will generally be from the southeast with the exception of under
storms where gusts over 20 knots will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  66  86  63 /  20  20  20  10
GCK  90  64  85  62 /  20  20  10  10
EHA  93  64  88  63 /  20  20  20  10
LBL  92  65  86  63 /  20  20  20  10
HYS  92  66  86  61 /  50  30  30  10
P28  93  68  88  63 /  20  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 18, 1:33 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
233 AM CDT Sun Jul 18 2021

KSZ030-031-043>046-061>066-074>081-084>090-190745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
233 AM CDT Sun Jul 18 2021 /133 AM MDT Sun Jul 18 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Storms will move in from Nebraska and northwest Kansas today. The
storms could become strong to severe in the afternoon with hail up
to ping pong ball sized and wind gusts up to 65 mph possible along
with brief heavy rain.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 18, 10:44 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1144 AM CDT Sun Jul 18 2021

KSZ030-031-181715-
Trego KS-Ellis KS-
1144 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND NORTHERN
ELLIS COUNTIES UNTIL 1215 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Zurich, or 16 miles northeast of Ellis, moving south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Catherine, Emmeram and Yocemento.

LAT...LON 3889 9905 3889 9960 3913 9960 3913 9905
TIME...MOT...LOC 1643Z 004DEG 18KT 3914 9942

JJOHNSON
Special weather statement, Jul 18, 10:49 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1149 AM CDT Sun Jul 18 2021

KSZ030-181715-
Trego KS-
1149 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO COUNTY UNTIL
1215 PM CDT...

At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ogallah, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah and Riga.

LAT...LON 3888 9960 3889 9996 3913 9986 3913 9960
TIME...MOT...LOC 1648Z 004DEG 18KT 3910 9975

JJOHNSON

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Ellis

When
July 18, 11:20 AM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -99.320

Hail, Ellis

When
July 18, 11:20 AM CST
Where
Ellis County, 2.78 mi ESE of Yocemento
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -99.370

Thunderstorm Wind, Ellis

When
July 18, 11:20 AM CST
Where
Ellis County, 1.75 mi NE of Yocemento
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.920, -99.400

Five semi trucks were blown over on Interstate 70 between mile markers 154 and 157.

Thunderstorm Wind, Ellis

When
July 18, 11:21 AM CST
Where
Ellis County, 2.78 mi ESE of Yocemento
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.890, -99.370

Winds were estimated to be 60 MPH.

Hail, Ellis

When
July 18, 11:27 AM CST
Where
Ellis County, 2.78 mi ESE of Yocemento
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -99.370

Hail, Ellis

When
July 18, 11:31 AM CST
Where
Ellis County, 2.78 mi ESE of Yocemento
Measured
0.75 in hail
Reported by
Public
Coordinates
38.890, -99.370

Thunderstorm Wind, Pawnee

When
July 18, 1:15 PM CST
Where
Pawnee County, 4.29 mi NNW of Larned Pawnee Co Arp
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.260, -99.100

Thunderstorm Wind, Comanche

When
July 18, 3:00 PM CST
Where
Comanche County, 10.5 mi ENE of Buttermilk
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.150, -99.150

Tree limbs of at least 1 inch in diameter were broken by the high wind.

Heavy Rain, Morton

When
July 18, 3:00 PM CST to 4:00 PM CST
Where
Morton County, 2.31 mi WSW of Wilburton
Reported by
Public
Coordinates
37.070, -101.810

Rainfall of 1.13 inches was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977313, 977314, 977315, 977316, 977317, 977318, 977319, 977320, 977321.